Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 138, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2014, 11:03 AM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2014, 11:03 AM MST (18:03 UTC)
- Expired
- Sep 7, 2014, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 107 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 11:48 AM MST | FLASH FLOOD | 7 Ese Kingman, AZ | TWO FEET OF FLOWING WATER OBSERVED ALONG HUALUPAI MOUNTAIN ROAD BETWEEN MILE MARKERS 5 AND 6. WASH FLOWING AT ROUGHLY FOUR FEET. |
| Sep 7, 11:48 AM MST | HEAVY RAIN 2.52 | 7 Ese Kingman, AZ | OVER TWO AND A HALF INCHES OF RAIN FELL IN A TWO HOUR TIME PERIOD ON PINION PINES RAINGAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638
WGUS55 KVEF 071803
FFWVEF
AZC015-072100-
/O.NEW.KVEF.FF.W.0138.140907T1803Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1103 AM MST SUN SEP 7 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 200 PM MST
* AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR
8 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING FLASH FLOODING
WAS NEARLY STATIONARY OVER THE NORTHWEST PORTION OF HUALAPAI
MOUNTAIN. RAINFALL TOTALS IN EXCESS OF ONE INCH PER HOUR WERE SHOWN
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HUALAPAI MOUNTAIN INCLUDING HUALAPAI MOUNTAIN ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3520 11397 3519 11388 3517 11379 3507 11391
3512 11399
$$
STACHELSKI2 follow-up statements
774
WGUS75 KVEF 071854
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1154 AM MST SUN SEP 7 2014
AZC015-072100-
/O.CON.KVEF.FF.W.0138.000000T0000Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1154 AM MST SUN SEP 7 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
CENTRAL MOHAVE COUNTY...
AT 1148 AM MST...THE PUBLIC REPORTED THAT HUALAPAI MOUNTAIN ROAD WAS
BLOCKED BETWEEN MILE MARKERS 4 AND 5. TWO FEET OF WATER WAS REPORTED
FLOWING OVER THE ROAD BETWEEN MILE MARKERS 5 AND 6. AN AUTOMATED
RAIN GAUGE IN THIS AREA RECORDED OVER 2 INCHES OF RAIN IN AN HOUR.
THIS IS A SLOW MOVING THUNDERSTORM AND HEAVY RAIN WILL CONTINUE TO
FALL OVER THE NORTHWESTERN PORTION OF HUALAPAI MOUNTAIN. THIS WILL
ALLOW FOR FLASH FLOODING ALREADY OCCURRING TO CONTINUE AS WELL AS
THE POTENTIAL FOR NEW AREAS OF FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
HUALAPAI MOUNTAIN INCLUDING HUALAPAI MOUNTAIN ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
&&
LAT...LON 3520 11397 3519 11388 3517 11379 3507 11391
3512 11399
$$
STACHELSKI837
WGUS75 KVEF 072057
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM MST SUN SEP 7 2014
AZC015-072106-
/O.EXP.KVEF.FF.W.0138.000000T0000Z-140907T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
157 PM MST SUN SEP 7 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM MST FOR CENTRAL
MOHAVE COUNTY...
THUNDERSTORMS HAVE ENDED AT THIS TIME IN THE AREA COVERED BY THE
FLASH FLOOD WARNING. FLASH FLOODING WAS REPORTED EARLIER THIS
AFTERNOON ON HUALAPAI MOUNTAIN ROAD...HOWEVER ANY NEW FLASH FLOODING
IS NOT EXPECTED AT THIS TIME. THEREFORE THE FLASH FLOOD WARNING FOR
HUALAPAI MOUNTAIN WILL BE ALLOWED TO EXPIRE. BE ALERT FOR ANY AREAS
WHERE MUD AND DEBRIS MAY STILL COVER THE ROAD FROM EARLIER TODAY.
LAT...LON 3520 11397 3519 11388 3517 11379 3507 11391
3512 11399
$$
STACHELSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:26 AM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Sep 7, 6:26 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 626 AM PDT SUN SEP 7 2014 .SYNOPSIS...MOISTURE FROM THE REMNANTS OF HURRICANE NORBERT WILL BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING TO AREAS SOUTH OF INTERSTATE 15 TODAY...MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN ON MONDAY...AND AREAS MAINLY EAST OF LAS VEGAS ON TUESDAY. DRIER AIR PUSHING IN ON WEDNESDAY WILL LIMIT THUNDERSTORM CHANCES TO MOHAVE COUNTY. && .UPDATE...CLOUDS WERE FILLING IN OVER MUCH OF MOHAVE COUNTY ALONG WITH EASTERN CLARK AND LINCOLN THIS MORNING...WITH SPOTTY SHOWERS AND THUNDERSTORMS BREAKING OUT. UPDATED TO RAISE POPS AND SKY COVER IN THIS AREA THROUGH THE MORNING HOURS. && .PREV DISCUSSION... 213 AM PDT SUN SEP 7 2014 .SHORT TERM...THROUGH MONDAY NIGHT...NORBERT...STILL BARELY A HURRICANE...WAS WEAKENING SOUTHWEST OF THE BAJA SPUR THIS MORNING. MAIN CONCERN FOR THE SHORT TERM IS TIMING OF HEAVY PRECIP AND FLASH FLOOD THREAT. LOOKS LIKE THE GREATEST THREAT TODAY SHOULD BE SOUTH OF A LINE FROM COLORADO CITY TO MESQUITE TO LAS VEGAS TO TRONA. WILL NOT MESS WITH FLASH FLOOD WATCH AREAS OR TIMES...BUT WILL EMPHASIZE THE TIMING ISSUES IN THE TEXT AND ALSO IN A GRAPHIC. FOR MONDAY...THE HIGH RESOLUTION MODELS ARE TARGETING AREAS EAST OF A LINE FROM THE MORONGO BASIN TO RACHEL. THERE IS A BRIEF WINDOW OF OPPORTUNITY FOR DEATH VALLEY MONDAY MORNING AS WELL...SO WILL KEEP THE WATCH IN PLACE FOR NOW. BY MONDAY NIGHT A TROUGH IN THE WESTERLIES WILL BE PUSHING INTO NEVADA WITH THE PROMISE OF DRIER AIR BEHIND IT. .LONG TERM...TUESDAY THROUGH SATURDAY....JUST MINOR TWEAKS FOR THE LONG TERM PERIOD THIS MORNING. THERE ARE STILL A FEW SIGNIFICANT INTER-MODEL DIFFERENCES IN HOW QUICKLY THINGS DRY OUT TUESDAY. THE GFS HAS CONSISTENTLY BEEN THE WETTEST...DRAGGING THE REMNANT MOISTURE CORE FROM HURRICANE NORBERT ACROSS THE SOUTHEASTERN THIRD OF THE FORECAST AREA. MEANWHILE THE SREF IS ON THE OPPOSITE END OF THE SPECTRUM DRYING OUT MOST AREAS WEST OF THE COLORADO RIVER VALLEY BY 18Z TUESDAY. THE NAM AND ECMWF ARE IN DECENT AGREEMENT WITH EACH OTHER AND LIE SOMEWHERE IN THE MIDDLE. THIS NAM/ECMWF SOLUTION WAS PRIMARILY USED FOR THE TUESDAY PERIOD. AS FAR AS DYNAMICS ARE CONCERNED...TUESDAY MAY BE THE BEST OF THE 7 DAY FORECAST PERIOD AS A SHORTWAVE AND ASSOCIATED JET PUSH EAST ACROSS THE REGION. IN ADDITION IT'S LIKELY THAT STORMS WILL BE TRIGGERED ALONG THE MOIST-DRY BOUNDARY. THE BEST CHANCES FOR PRECIPITATION WILL BE ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. HOW MUCH THUNDERSTORM ACTIVITY THAT DEVELOPS WILL AGAIN BE STRONGLY TIED TO THE AMOUNT OF CLOUD COVER THROUGH THE MORNING/EARLY AFTERNOON HOURS. IT STILL APPEARS THAT IT MAY BE A GAME TIME DECISION AS TO WHETHER THE FLASH FLOOD WATCH WILL NEED TO BE EXTENDED THROUGH TUESDAY. DRIER AIR WILL CONTINUE TO FILTER IN FROM THE WEST SHUTTING DOWN PRECIP CHANCES FROM WEST TO EAST THROUGH THE DAY. WEDNESDAY THROUGH SATURDAY...LEFT IN JUST A SLIGHT CHANCE OF PRECIPITATION ACROSS EASTERN MOHAVE COUNTY WEDNESDAY TO ACCOUNT FOR ANY RESIDUAL MOISTURE IN PLACE. OTHERWISE DRIER CONDITIONS AND REBOUNDING TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE WEEK. THERE HAS BEEN SOME BACK AND FORTH IN GUIDANCE FOR NEXT WEEKEND REGARDING ANOTHER [WEAK] PUSH OF MOISTURE. FOR THE MOMENT HAVE LEFT THE FORECAST DRY AND WILL CONTINUE TO MONITOR. .AVIATION...FOR MCCARRAN...THERE WILL BE A CHANCE OF A THUNDERSTORM NEAR THE TERMINAL THIS AFTERNOON AND EVENING...WITH GREATER CHANCES IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. MONDAY COULD BE A DIFFICULT DAY WITH GREATER THUNDERSTORM CHANCES AT THE TERMINAL AND HIGH CHANCES IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE VERY HEAVY RAIN AND VERY LOW CEILINGS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY WITH DRY WEATHER EXPECTED FOR MOST OF THE AREA ON WEDNESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM CHANCES WILL BE INCREASING MAINLY IN AREAS SOUTH OF INTERSTATE 15 TODAY...AND OVER MUCH OF THE REGION ON MONDAY. VERY HEAVY RAIN AND VERY LOW CEILINGS WILL BE THE MAIN THREATS. DRIER AIR WILL BEGIN TO PUSH IN FROM THE WEST ON TUESDAY WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FOR MOHAVE COUNTY TODAY...AND IS MORE LIKELY FOR MOHAVE...CLARK AND SAN BERNARDINO COUNTIES ON MONDAY. && MORGAN/WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 7, 10:47 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1047 AM PDT SUN SEP 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DBERCLocal storm report, Sep 7, 10:49 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1049 AM PDT SUN SEP 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 4 NNW HUALAPAI MOUNTAIN 35.15N 113.91W
09/07/2014 M0.75 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1/2 TO 3/4 INCH HAIL.
&&
DBERCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:27 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 48 min |
| Sep 7, 1:03 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Sep 7, 2:59 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 7, 3:15 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 7, 4:44 PM MST | Areal Flood Advisory | VEF | Mohave | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.